question-icon

What causes dizziness and nausea?

default
Posted on Mon, 5 May 2014
Question: im dizzzy even when i laid down. could that be my sugar low? or blood pressure? even standing i feel a litlle nauseous
doctor
Answered by Dr. Michelle Gibson James (26 minutes later)
Brief Answer: likely due to inner ear Detailed Answer: HI, thanks for using healthcare magic Dizziness and nausea are more often related to conditions affecting the inner ear. The most common inner ear conditions causing these symptoms are: (1) Benign paroxysmal positional vertigo (BPPV) (2)menieres disease (3)vestibular neuronitis None of these is life threatening but the dizziness and vertigo associated with them can make a person feel very bad. Based on the fact that you say the dizziness is worse on laying down , BPPV is the most likely cause but this would need to be confirmed by your doctor when he or she examines you. If this is the case, it is treated by your doctor performing a maneuver called Epley maneuver. This basically involves putting through a certain set of moves designed to help the inner ear. Low blood pressure would normally cause symptoms when the person stands so it is not likely to be related to this. In terms of low blood sugar the symptoms would occur when standing or laying down. YOu can use medication such as dramamine for a short time (2 to 3 days). It is not advised to use these for too long because, they would delay healing. They can be obtained over the counter. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (13 minutes later)
what if i dont think i have and infection. the time i feel more dizzy is after loads of caffeine. and i also take sleeping pills like tylenol pm.i wonder if that has anything to do with my symptoms. thanks for your answers.
doctor
Answered by Dr. Michelle Gibson James (5 minutes later)
Brief Answer: BPPV and menieres not related to infection Detailed Answer: HI Only vestibular neuronitis is caused by an infection. The other two mentioned , BPPV and menieres are not due to infection. They are related to problems with the inner ear but not due to infection. Tylenol pm because of the sleep inducing part of it can cause dizziness and drowsiness. Please feel free to ask anything else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (19 minutes later)
what if the drowsiness or dizzines also makes me feel short of breath?
doctor
Answered by Dr. Michelle Gibson James (4 minutes later)
Brief Answer: can occur Detailed Answer: HI Shortness of breath may occur in dizziness if it is intense and distressing to the person. In some cases, the shortness of breath may be related to other conditions as well but these may not be likely in your case. The other causes of shortness of breath are pain, anemia, lung or heart disease, infection. Feel free to ask any additional questions if you wish
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

180 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes dizziness and nausea?

Brief Answer: likely due to inner ear Detailed Answer: HI, thanks for using healthcare magic Dizziness and nausea are more often related to conditions affecting the inner ear. The most common inner ear conditions causing these symptoms are: (1) Benign paroxysmal positional vertigo (BPPV) (2)menieres disease (3)vestibular neuronitis None of these is life threatening but the dizziness and vertigo associated with them can make a person feel very bad. Based on the fact that you say the dizziness is worse on laying down , BPPV is the most likely cause but this would need to be confirmed by your doctor when he or she examines you. If this is the case, it is treated by your doctor performing a maneuver called Epley maneuver. This basically involves putting through a certain set of moves designed to help the inner ear. Low blood pressure would normally cause symptoms when the person stands so it is not likely to be related to this. In terms of low blood sugar the symptoms would occur when standing or laying down. YOu can use medication such as dramamine for a short time (2 to 3 days). It is not advised to use these for too long because, they would delay healing. They can be obtained over the counter. I hope this helps, feel free to ask any other questions